Hail, Washington
- When
- August 10, 3:12 PM CST
- Where
- Washington County, Copan
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.900, -95.930
Severe thunderstorms affected much of northeastern Oklahoma during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms affected much of northeastern Oklahoma during the afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 10, 2:57 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 357 PM CDT MON AUG 10 2009 .DISCUSSION... PROGRESSIVE TROUGH..FROM CENTRAL ONTARIO BACK INTO THE CENTRAL HIGH PLAINS SHARPENS TONIGHT AND REACHES OUR FORECAST AREA MID DAY TUESDAY. PERSISTENT FRONTAL AND PRE-FRONTAL CONVECTION WILL BE SHUTTLED SOUTH OVERNIGHT AS A RESULT. MODELS YIELD MCS INDUCED HEAVY RAIN OVERNIGHT NEAR OR ON OUR NORTHERN BORDER REGION. WHILE GFS DUMPS 2+ INCHES ON WEST TO EAST AXIS FROM KCFV-KJLN-KSGF. 12Z WRF 12 HOUR 3+ AXIS ON MORE NORTHWEST-SOUTHEAST LINE FROM..KEMP-KJLN KUMN. IN ANY EVENT BOTH INDICATE POTENTIAL OF VERY HEAVY MCS RAINFALL OVER OUR FAR NORTHERN TIER OF COUNTIES IN NORTHEAST OKLAHOMA. FLOOD WATCH CONSIDERED BUT POSTPONED UNTIL THE AXIS OF HEAVIEST RAIN CAN BE DETERMINED. HPCQPF AXIS LOOKS REASONABLE. AS PREVIOUS AFD NOTED: MULTIPLE FRESH OUTFLOW BOUNDARIES. ANTICIPATE COPIOUS THUNDER / RAIN FROM ABOUT CREEK COUNTY TO MADISON COUNTY AND ALL POINTS NORTH AS LOW LEVEL JET KICKS MOIST AIR OVER THOSE BOUNDARIES. LESSER RISK PRECIP SOUTH OVERNIGHT. TUESDAY FORECAST DEPENDS ON MCS EVOLUTION / MOVEMENT OVERNIGHT. CONSENSUS PLACES HIGHEST POPS IN ARKANSAS..HOWEVER WITH WEST TO EAST BOUNDARY THROUGH FORECAST AREA.. LEFT AT LEAST CHANCE POPS EVERYWHERE. H500 MB RIDGE EXPANDS EAST TUESDAY NIGHT AS H500 TROF EXITS STAGE RIGHT. LOOKS DRY THE REMAINDER OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... TUL 73 88 68 92 / 80 40 10 0 FSM 75 88 70 92 / 50 60 10 0 MLC 75 90 70 91 / 30 40 20 10 BVO 69 87 62 92 / 90 40 10 0 FYV 70 84 63 88 / 70 60 10 0 BYV 70 84 63 88 / 80 60 10 0 MKO 73 88 67 92 / 60 40 10 0 MIO 70 86 65 90 / 80 50 10 0 F10 73 89 68 92 / 50 40 10 0 HHW 75 92 72 92 / 20 30 20 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...21 LONG TERM....21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 125 PM CDT MON AUG 10 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 125 PM CDT MON AUG 10 2009 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER 3 PM. FLASH FLOOD. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...LATE AFTERNOON. HEAVY RAIN. RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER 3 PM. DANGEROUS HEAT. RISK...ELEVATED. AREA...BETWEEN INTERSTATES 44 AND 40 AND WEST OF HIGHWAY 69. ONSET...ONGOING. DISCUSSION... ELEVATED THUNDERSTORMS CONTINUE ACROSS PARTS OF NORTHEAST OKLAHOMA EARLY THIS AFTERNOON...BUT THEY ARE SLOWLY DIMINISHING. SEVERAL OUTFLOW BOUNDARIES ARE LYING ACROSS THE AREA WITH ADDITIONAL OUTFLOW BOUNDARIES APPROACHING FROM THE NORTH. THE MOST PROMINENT OF THESE BOUNDARIES WILL ENTER THE NORTHWEST CORNER OF ARKANSAS EARLY THIS AFTERNOON AND INITIAL SURFACE BASED THUNDERSTORM DEVELOPMENT WILL LIKELY TAKE PLACE IN CARROLL COUNTY ARKANSAS BY AROUND 2 PM. THUNDERSTORMS WILL INCREASE IN COVERAGE IN INTENSITY ALONG ALL THE BOUNDARIES LATE THIS AFTERNOON WITH A FEW SEVERE STORMS EXPECTED...ESPECIALLY ACROSS NORTHEAST OKLAHOMA. LARGE HAIL UP TO QUARTER SIZE AND DAMAGING WIND GUSTS TO 70 MILES AN HOUR WILL BE POSSIBLE WITH THE STRONGEST STORMS. THUNERSTORM COVERAGE AND INTENSITY WILL LIKELY DECREASE EARLY THIS EVENING BUT AN ADDITIONAL THUNDERSTORM COMPLEX WILL LIKELY DEVELOP OVERNIGHT IN SOUTHEAST KANSAS...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS AS A COLD FRONT MOVES INTO THE AREA. THE SEVERE WEATHER THREAT WITH THE STORMS OVERNIGHT WILL BE LOWER THAN WITH THE STORMS THIS AFTERNOON...BUT SOME MARGINALLY SEVERE HAIL AND WIND GUSTS TO NEAR 60 MILES AN HOUR WILL BE POSSIBLE WITH A FEW OF THE STRONGER STORMS OVERNIGHT. HEAVY RAIN AND LOCALIZED FLASH FLOODING MAY ALSO BECOME A PROBLEM BY LATER TONIGHT...ESPECIALLY IN NORTHEAST OKLAHOMA...AS SEVERAL ROUNDS OF STORMS MAY OCCUR. HEAT INDICES WILL BRIEFLY EXCEED 105 ACROSS A SMALL PART OF NORTHEAST OKLAHOMA THIS AFTERNOON...MAINLY BETWEEN INTERSTATES 44 AND 40 AND WEST OF HIGHWAY 69. SCATTERED THUNDERSTORM DEVELOPMENT WILL OCCUR IN THIS AREA BY LATE AFTERNOON WHICH WILL QUICKLY LESSEN THE EXCESSIVE HEAT THREAT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS LIKELY IN NORTHEAST OKLAHOMA AND POSSIBLY NORTHWEST ARKANSAS LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY THROUGH SUNDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORMS MAY BE ONGOING TUESDAY MORNING ACROSS PARTS OF THE AREA...WITH ADDITIONAL DEVELOPMENT POSSIBLE DURING THE AFTERNOON BEFORE THE COLD FRONT PUSHES COMPLETELY THROUGH THE AREA. SURFACE HIGH PRESSURE WILL SLIDE INTO THE REGION IN THE WAKE OF THE FRONT...WHICH WILL ALLOW THUNDERSTORM CHANCES TO BE MINIMAL THROUGH THE REST OF THE WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
156 PM CDT MON AUG 10 2009
ARZ001-101945-
BENTON AR-
156 PM CDT MON AUG 10 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHWEST ARKANSAS
NORTHERN BENTON
AT 156 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRAVETTE...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WALNUT HILL...BLAND...MILLER...HILL
TOP...BENTONVILLE...ROGERS...SULPHUR SPRINGS...GRAVETTE...PEA
RIDGE...GATEWAY...LARUE...DECATUR...CENTERTON...AVOCA...HIWASSE...
BELLA VISTA...GARFIELD AND BEAVER LAKE.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3632 9388 3634 9458 3650 9459 3649 9389
TIME...MOT...LOC 1856Z 268DEG 18KT 3643 9447SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
343 PM CDT MON AUG 10 2009
ARZ001-OKZ063-102130-
BENTON AR-DELAWARE OK-
343 PM CDT MON AUG 10 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
WESTERN BENTON
IN NORTHEAST OKLAHOMA
SOUTHEASTERN DELAWARE
AT 343 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF COLCORD...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...KANSAS...COLCORD...GENTRY...
MAYSVILLE...GRAVETTE...SPRINGTOWN...HIGHFILL...CHEROKEE CITY...
VAUGHN...DECATUR AND HIWASSE.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3626 9427 3619 9481 3637 9486 3650 9435
3650 9434
TIME...MOT...LOC 2043Z 256DEG 18KT 3630 9473SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
351 PM CDT MON AUG 10 2009
OKZ055>057-102130-
CRAIG OK-NOWATA OK-WASHINGTON OK-
351 PM CDT MON AUG 10 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHWESTERN CRAIG...NORTHERN NOWATA AND WASHINGTON
AT 351 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF COPAN...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...DELAWARE...LENAPAH...WANN AND COPAN.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3696 9532 3671 9544 3690 9601 3699 9600
3700 9600 3700 9560
TIME...MOT...LOC 2051Z 289DEG 26KT 3698 9592The Tulsa radar (KINX), 87 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
10 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.
Strong thunderstorm wind blew down trees and power lines. Power was out to homes for several hours.
Strong thunderstorm wind blew down trees and power lines in town.
Strong thunderstorm wind damaged the roof of a home and destroyed a carport.
Strong thunderstorm wind blew down large tree limbs and a few trees at Honey Creek State Park.
An off-duty NWS employee estimated 60 mph thunderstorm wind gusts.
Strong thunderstorm wind blew down large tree limbs.
Several roads were flooded south of I-44.
Strong thunderstorm wind blew down large tree limbs. Some of the limbs fell on power lines, which started a structural fire at 1st and Main Street.
Strong thunderstorm wind blew down trees and power lines.
Strong thunderstorm wind blew down large tree limbs.
Several roads were flooded in and around Mannford.
Strong thunderstorm wind blew down power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194809, 194810, 194813, 194815, 194818, 194819, 194820, 194821, 194822, 194829, 194824, 194826, 194827, 194831, 194832, 194828.